Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 215, NWS Pittsburgh, PA

August 10, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2003, 8:34 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 8:34 PM EDT (00:34 UTC)
Expired
Aug 10, 2003, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 110037
FFWPBZ
PAC003-110330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1130 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY  
  STATIONARY CLUSTER OF THUNDERSTORMS OVER THE VERONA AND OAKMONT    
  AREAS...ESPECIALLY ALONG POWERS RUN AND INDIAN CREEK...AND ALONG   
  POWERS RUN ROAD. MORE THAN AN INCH OF RAIN FELL IN 30 MINUTES AND  
  MORE HEAVY RAIN IS EXPECTED. STORM TOTALS MAY EXCEED 2 INCHES.     
  PARTS OF POWERS RUN ROAD MAY BECOME IMPASSABLE DUE TO FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 110126
FFSPBZ
PAC003-110230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT SUN AUG 10 2003


THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHENY COUNTY...

FLOODING WAS REPORTED BY THE PUBLIC ALONG ALLEGHENY RIVER BOULEVARD 
IN OAKMONT. THE STORM THAT PRODUCED THE FLOODING DISSIPATED. 










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:35 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 10 2003

    PERSISTANT UPPER LEVEL LOW STILL OVER FA. MODERATLY UNSTABLE
ATMOSPHERE WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP IN AREA.
PRIMARY THREAT WILL BE FLOODING. A FLOOD WATCH WILL REMAIN IN AFFECT
FOR MOST OF THE FORECAST AREA THROUGH 10:00PM.
     WILL KEEP POPS IN FORECAST THROUGH MIDWEEK AS COORIDINATED WITH
OTHER WFO. NEW MODELS RUNS TEND TO CONTINUE UPPER LEVEL TROUGH  END
OF FORECAST PERIOD WITH THROUGH AXIS SHIFTING EAST OF FA. PREVIOUS
RUNS SHOW RIDGE DEVELOPING WEST OF REGION. HOPEFULLY THIS WILL HELP
TO DRY OUT THE FA TOWARDS END OF PERIOD. WILL CONTINUE PREVIOUS
THINKING OF POPS THROUGH MIDWEEK.

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 600 PM EDT SUNDAY FOR ZONE OHC029.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 10, 4:50 AM EDT, 15 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS. BECAUSE OF THIS RISK...A FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH MIDWEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 10, 4:49 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
449 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    2 NE CHERRY VALLEY        PA   FLASH FLOODS
08/10/03   BUTLER                         FLOODING ON ROUTE 38 NEAR
                                          GARDEN SCAPE JUST NORTHEAST
                                          OF CHERRY VALLEY.REPORTED
                                          BY PUBLIC
Local storm report, Aug 10, 5:00 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
500 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0431 PM    EAU CLAIRE                PA   FLASH FLOODS
08/10/03   BUTLER                         FLOODING OF ROADWAYS IN
                                          TOWN OF EAU CLAIRE.
                                          REPORTED BY PUBLIC
Special weather statement, Aug 10, 5:15 PM EDT, 3 hours 19 minutes before
PAZ021-022-102215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SUN AUG 10 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING OVER NORTHEASTERN
ALLEGHENY COUNTY AND SOUTHWESTERN ARMSTRONG COUNTY.  THESE STORMS ARE
MOVING TO THE EAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
TARENTUM...BRACKENRIDGE...AND FREEPORT.

BE ALERT FOR PONDING OF WATER AND LOCALIZED POOR DRAINAGE FLOODING
ESPECIALLY IF YOU WILL BE TRAVELING ALONG ROUTE 28.  VISIBILITY WILL
DECREASE RAPIDLY IN HEAVY RAIN SO PLEASE KEEP A SAFE DISTANCE BETWEEN
VEHICLES.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS EVENING SO STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 10, 8:20 PM EDT, 14 minutes before
PAZ021-110115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT SUN AUG 10 2003

...VERY HEAVY RAIN OVER EASTERN ALLEGHENY COUNTY...

A NEARLY STATIONARY THUNDERSTORM HAS DUMPED AN INCH OF RAIN IN 30
MINUTES OVER VERONA. THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN
BETWEEN BLAWNOX...VERONA...AND OAKMONT THROUGH 9 PM.

THESE LOCATIONS MAY SEE UP TO ONE AND ONE HALF INCHES OF RAIN BEFORE
9 PM. THIS WILL CAUSE PONDING AND DRAINAGE PROBLEMS...ESPECIALLY
IN LOW LYING AREAS.

DO NOT DRIVE YOUR CAR ACROSS FLOWING WATER. MANY FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. REMAIN ALERT AND PAY
ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.